Clostridium difficile at a teaching hospital in Western Australia: providing insight into community acquisition
Abstract number: P1489
Swingler E., Cameron S., Riley T.
Objectives: To describe cases of C. difficile-associated diarrhoea (CDAD) diagnosed at Royal Perth Hospital (RPH) by demographics, place of acquisition and risk factors.
Methods: Setting: A 700-bed adult teaching hospital in Western Australia.
Design: A retrospective chart review of laboratory-confirmed CDAD diagnosed at RPH between July 2003 and August 2007. CDAD was defined on the basis of a positive culture and toxin detection (EIA A or B). Two positive tests for C. difficile greater than 3 months apart in a given patient were considered separate episodes.
Main outcome measures: demographics, place of acquisition, antibiotic use for previous 3 months, comorbidities, gastrointestinal medications and procedures.
Results: A total of 193 episodes of CDAD were identified in 189 patients, with 53% female and a mean age at diagnosis of 63 years (range 1394 years). Medical records were reviewed for 184 patients. Most cases were associated with hospitalisation: 108 (59%) during the admission at RPH, 36 (19.6%) during a previous admission at RPH and 10 (5%) during admission at another hospital in Western Australia. However, there were 30 cases (16%) with no record of prior hospital admission in the 3 months before onset of symptoms. RPH cases had a higher mean age-adjusted Charlson Comorbidity Index (4) compared with community cases (2.5). Overall, 22% of cases were not associated with antibiotic use. Community cases were less likely to have been exposed to antibiotics than RPH cases (14% vs.67%, p < 0.001). Piperacillin-tazobactam (24%), ticarcillin-clavulanate (21%), amoxicillin-clavulanate (19%), ciprofloxacin (18%) and cephazolin (17%) were the most frequently implicated antibiotics. The main antibiotic classes used were penicillins 71(39%), first generation cephalosporins, 39 (21%) and fluoroquinolones 37 (20.1%).
Conclusions: Community acquisition of C. difficile may be more prevalent than previously thought. Just under one fifth of all cases of CDAD diagnosed in this tertiary hospital were community acquired and this is likely an underestimate of prevalence. Diagnostic laboratories serving community patients need to be aware that C. difficile may be a significant cause of diarrhoea in this setting. Although not traditionally considered high risk for C. difficile, piperacillin-tazobactam and ticarcillin-clavulanate were the most common antibiotics implicated, suggesting healthcare facilities need to evalute their own data when looking at risk factors.
|Session name:||18th European Congress of Clinical Microbiology and Infectious Diseases|
|Back to top|